Letters

Omepraxole and ocular damage

BMJ 1998; 316 doi: https://doi.org/10.1136/bmj.316.7124.67 (Published 03 January 1998) Cite this as: BMJ 1998;316:67

Facts of cases are unclear

  1. Paul Riordan-Eva, Consultant ophthalmic surgeona,
  2. Michael D Sanders, Consultant ophthalmologistb
  1. a West Kent Eye Centre, Farnborough Hospital, Orpington, Kent BR6 8ND
  2. b Department of Neuro-Ophthalmology, National Hospital for Neurology and Neurosurgery, Queen Square, London WC1N 3BG
  3. c Department of Opthalmology, Harvard Medical School, 243 Charles Street, Boston, MA 02114, USA
  4. d University of California at Los Angeles, Los Angeles, CA 90073, USA
  5. e Zentralkrankenhaus Sankt-Jürgen-Strasse, 2800 Bremen 1, Germany

    Editor—In the report by Schönhöfer et al of visual loss related to the proton pump inhibitor omeprazole, several issues need clarification.1 Six of the nine cases are stated to have had “funduscopically confirmed” irreversible anterior ischaemic optic neuropathy. This clinical entity is not diagnosed solely on the basis of fundal findings but in the light of the nature and pattern of visual loss, the appearances of the optic disc in both eyes—an important clue being a relatively small optic disc in the unaffected eye2—and the results of fluorescein angiography. This is an important consideration because many forms of anterior optic neuropathy, including demyelinative or postviral optic neuritis and neoplastic optic nerve inflitration, can produce the same appearance of the optic nerve head as anterior ischaemic optic neuropathy. Indeed, the authors seem to be unclear whether demyelinative optic neuritis or anterior ischaemic optic neuropathy is associated with multiple sclerosis.

    It is also stated that two patients had no known risk factors for anterior ischaemic optic neuropathy. In fact, both had gastrointestinal ulcers, which have been shown in a prospective review of over 400 patients to be significantly associated with non-arteritic anterior ischaemic optic neuropathy.3 This in itself generates difficulty when attempting to associate a treatment for gastrointestinal ulcers with an increased risk of anterior ischaemic optic neuropathy.

    In their concluding sentence, the authors say that anterior ischaemic optic neuropathy is due to retinal artery ischaemia, whereas it is due to a perfusion deficit in the posterior ciliary circulation. There may well be an association between omeprazole and optic nerve dysfunction, but this paper fails to provide conclusive evidence of such an association or a clear understanding of its possible aetiology.

    References

    1. 1.
    2. 2.
    3. 3.

    Concerns on safety of drug are unwarranted

    1. Simmons Lessell, Professor of ophthalmologyc
    1. a West Kent Eye Centre, Farnborough Hospital, Orpington, Kent BR6 8ND
    2. b Department of Neuro-Ophthalmology, National Hospital for Neurology and Neurosurgery, Queen Square, London WC1N 3BG
    3. c Department of Opthalmology, Harvard Medical School, 243 Charles Street, Boston, MA 02114, USA
    4. d University of California at Los Angeles, Los Angeles, CA 90073, USA
    5. e Zentralkrankenhaus Sankt-Jürgen-Strasse, 2800 Bremen 1, Germany

      Editor—Schönhöfer et al's article on …

      View Full Text

      Sign in

      Log in through your institution

      Free trial

      Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
      Sign up for a free trial

      Subscribe